Iowa, 2015

Flooding in Iowa, September 1 to 2, 2015

September 1 to 2, 2015 · NWS DMX · 2 events in 2 counties and zones

Flooding continued along the North Raccoon River at Perry into early September from heavy rainfall in late August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$250,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Flooding continued along the North Raccoon River at Perry into early September from heavy rainfall in late August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT MON AUG 31 2015

...UPDATED FOR 01/06Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 312 PM CDT MON AUG 31 2015

HIGH REMAINS ANCHORED OVER THE OHIO RIVER VALLEY WITH RETURN
SOUTHEAST FLOW BEGINNING TO TAKE HOLD. ABUNDANT LOW LEVEL MOISTURE
CONTINUES TO PROP UP DEW POINTS...NOW IN THE LOWER 70S...WITH CU
FIELD ACROSS MOST OF THE FORECAST AREA AT THIS TIME.  DESPITE THE
CLOUDS TEMPERATURES HAVE CLIMBED INTO THE LOWER TO MID 80S PRIMARILY
DUE TO SLIGHTLY INCREASED AFTERNOON MIXING. SYNOPTIC MODELS AGAIN
SUGGEST A GENERAL RELAXATION OF THE SFC PRESSURE GRADIENT OVERNIGHT
WITH WINDS OF 6 TO 8 MPH BY 10-13Z. ITS LIKELY ONCE AGAIN THAT SOME
FOG WILL DEVELOP OVERNIGHT.  THOUGH WIDESPREAD DENSE FOG IS NOT
LIKELY THERE MAY BE A FEW POCKETS OF LOW VISIBILITY BY MORNING. FOR
NOW WILL GO PATCHY ACROSS THE BOARD. USING THE MET GUIDANCE
CROSSOVER TEMPERATURES SUGGEST ABOUT A 2-5 DEGREE SPREAD FROM
CURRENT DEW POINTS SO FOG SHOULD OCCUR ONCE THE WINDS DROP OFF
TOWARD DAWN. LOOKING MAINLY FOR 3-5SM ON AVERAGE WITH POCKETS OF 1-
2SM AND MAYBE A FEW SPOTS TO 1/4-1/2 MILE. OTHERWISE...LOWS IN THE
MID TO UPPER 60S WITH EITHER SOME STRATUS OR FOG OR BOTH REFORMING
OVERNIGHT.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 312 PM CDT MON AUG 31 2015

STILL LITTLE OVERALL CHANGE IN THE FORECAST FOR THE WEEK.
NORTHWEST IOWA WILL CONTINUE TO BE ON THE PERIPHERIES OF THE NE
STEERING FLOW ALOFT AND BE SUBJECTED TO MULTIPLE SHORT WAVES IN
THE MIDDLE OF THE WEEK. AFTER WHICH THE RIDGE WILL AMPLIFY INTO
THE WEEKEND AS A TROUGH DIGS INTO THE PACIFIC NORTHWEST AND
EVENTUALLY TREKS EASTWARD THROUGH THE WEEKEND AND BREAKING DOWN
THE RIDGE OVER IOWA.

TUESDAY TO THURSDAY...WHILE THE STATE GENERALLY REMAINS
UNDERNEATH THE RIDGE...THE NORTHWEST THIRD OF THE STATE WILL BE
WELL WITHIN REACH OF SHORTWAVES MOVING THROUGH THE UPPER LEVEL
FLOW. THE FIRST OF WHICH WILL MOVE THROUGH TUESDAY NIGHT/WEDNESDAY
MORNING FOLLOWED BY A SECOND WEDNESDAY NIGHT/THURSDAY MORNING.
FORCING APPEARS MOST ROBUST FOR THE CWA IN THE FORMER WITH MODELS
DEPICTING A FAIR AMOUNT OF ISENTROPIC LIFT ABOVE THE MORNING
INVERSION. HAVE CARRIED ONLY SLIGHT TO CHANCE POPS THROUGH DUE TO
OVERALL WEAKNESS AND MODELS NOT IN THE GREATEST CONSENSUS ON
EXTENT OR TIMING. TEMPS MAY ALSO BE A BIT WARM...NAMELY IN THE
NORTHWEST HALF OF THE STATE...ESPECIALLY IF CLOUD COVER OR PRECIP
COVERAGE ENDS UP GREATER THAN CURRENTLY EXPECTED.

FRIDAY TO MONDAY...MODELS CONTINUE TO AMPLIFY THE RIDGE TOWARDS THE
END OF THE WEEK AND INTO THE WEEKEND AS A TROUGH DIGS INTO THE
PACIFIC NORTHWEST.  AS A RESULT...SCANT PRECIP CHANCES WILL CONTINUE
TO CLIP THE NORTHWEST PORTIONS OF THE STATE...BUT SHOULD OVERALL
REMAIN DRY.  QUITE POSSIBLY THE WARMEST TEMPS OF THE WEEK MAY COME
ON FRIDAY WITH 850 TEMPS OF 20-21 DEG C IN THE AREA AND PRECIP
CHANCES OFF TO THE NORTHWEST. MODELS HAVE NOT BEEN IN CONSENSUS
WITH REGARD TO PROGRESSION OF THE WESTERN TROUGH THROUGH THE
WEEKEND...ESPECIALLY WITH THE MOST RECENT RUNS. EURO NOW SLOWS THE
PROGRESSION AND ACTUALLY PUSHES THE TROUGH UP INTO ALBERTA AND
SASKATCHEWAN WHILE GFS SKIRTS IT ALONG THE US/CANADA BORDER AND
DROPS A FRONT INTO THE REGION EARLY NEXT WEEK. AS A RESULT OF THE
LACK OF CONSENSUS...HAVE WARMED TEMPS A FEW DEGREES SAT AND SUN
OVER GUIDANCE...AND SLOWED POP PROGRESSION SUNDAY.

&&

.AVIATION...01/06Z
ISSUED AT 1150 PM CDT MON AUG 31 2015

CONCERNS WILL BE FOG AND STRATUS POTENTIAL THROUGH SUNRISE TUE
MORNING. FOG HAS ALREADY DEVELOPED IN SOME LOCATIONS. EXPECT MAINLY
MVFR/IFR CONDITIONS OVERNIGHT...WITH THE LOWEST CONDITIONS ACROSS
WESTERN AND NORTHERN PORTIONS OF THE STATE...INCLUDING KMCW...KFOD
AND KALO TERMINALS. SFC WIND IS OF LITTLE CONCERN THOUGH SOME MIXING
EXPECTED WEST ON TUE. SFC TROF TO THE WEST OF IA WILL BEGIN SLIDING
CLOSER TO THE STATE LATE IN THE TAF PD...WITH SLIGHT CHANCE OF
SHRA/TSRA WEST AND NORTH. ATTM HAVE LEFT OUT MENTION IN TAFS DUE TO
RELATIVELY LOW PROBS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...CURTIS
AVIATION...ZOGG
Hazardous weather outlook, Aug 31, 3:57 PM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT MON AUG 31 2015

IAZ059-061-074-012200-
DALLAS-JASPER-MARION-
457 PM CDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE AREA.
PLEASE SEE THE NATIONAL WEATHER SERVICE WEB PAGE AT
WEATHER.GOV/DMX FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR PORTIONS OF THE
AREA THROUGH AS LATE AS WEDNESDAY MORNING. PLEASE SEE THE
NATIONAL WEATHER SERVICE WEB PAGE AT WEATHER.GOV/DMX FOR MORE
INFORMATION.

THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM LATE TUESDAY
NIGHT ONWARD...PRIMARILY IN NORTHWEST IOWA. THE SEVERE WEATHER
THREAT IS LOW THROUGH AT LEAST SATURDAY. HIGHER THUNDERSTORM
CHANCES ARE THEN FORECAST AROUND SUNDAY. THE SEVERE WEATHER THREAT
DURING THAT TIME IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-023>028-033>039-044>050-057-058-060-062-
070>073-075-081>086-092>097-012200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-POLK-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
457 PM CDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM LATE TUESDAY
NIGHT ONWARD...PRIMARILY IN NORTHWEST IOWA. THE SEVERE WEATHER
THREAT IS LOW THROUGH AT LEAST SATURDAY. HIGHER THUNDERSTORM
CHANCES ARE THEN FORECAST AROUND SUNDAY. THE SEVERE WEATHER THREAT
DURING THAT TIME IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dallas

When
September 1, 12:00 AM CST to September 2, 7:45 AM CST
Where
Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.590, -94.030

The North Raccoon River at Perry crested at 16.35 feet on 1 September 2015 at 8:30 AM CDT.

Flood, Jasper

When
September 1, 8:58 AM CST to September 2, 7:04 PM CST
Where
Jasper County, 9.89 mi SSE of Galesburg to 3.61 mi SSW of Sully Muni Arpt
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.420, -92.870

The South Skunk River at Colfax crested at 18.33 feet on 01 September 2015 at 5:15 PM CDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598436, 598953.